Can Amoxicillin Cause a Urinary Tract Infection?

Article author: TetraCellis Team
Reading time: 5 minutes
Reading mode:

The short answer: Does amoxicillin cause UTIs?

A urinary tract infection is not identified as a typical adverse reaction to amoxicillin. According to US labeling, the most common side effects reported in clinical trials are diarrhea, rash, vomiting, and nausea. A UTI occurs when germs, often bacteria from the skin or rectum, enter the urethra and infect the urinary tract. Symptoms such as painful urination, frequency, urgency despite an empty bladder, bloody urine, and lower-abdominal or groin pressure are characteristic of this infection.

The fact that urinary symptoms appear while taking amoxicillin does not establish that the medication caused the infection. Three distinct explanations are possible. First, a reader may have developed an independent UTI or have an existing UTI that was not fully treated. Second, the discomfort may stem from a yeast infection, which is a known postmarketing side effect of penicillins but is not a bacterial UTI. Third, amoxicillin has been associated with rare urinary changes, such as crystalluria, which can affect urine flow but is not an infection. Identifying the correct cause requires professional assessment rather than assuming causation based on timing alone.

Illustration of the human urinary tract showing the bladder in the lower abdomen and the kidneys in the upper abdomen, highlighting areas associated with bladder and kidney infection symptoms

Why UTI symptoms may appear while taking amoxicillin

Timing alone cannot distinguish between causation, coincidence, or treatment failure. It is possible that amoxicillin was prescribed for a different infection, such as a respiratory issue, while a UTI developed independently. In this scenario, the antibiotic is treating one condition while a separate infection takes hold.

Close-up of translucent liquid containing visible crystalline formations, illustrating crystalluria, a rare urinary change associated with amoxicillin

Alternatively, an existing UTI may involve bacteria that are not susceptible to amoxicillin. When an antibiotic does not effectively target the specific pathogen causing the infection, symptoms may persist or worsen despite continued treatment. This is particularly relevant because plain amoxicillin is not recommended as an empiric, first-choice treatment for uncomplicated cystitis due to high resistance prevalence among common urinary pathogens.

Before reading this article, were you aware that a yeast infection from antibiotics can feel similar to a UTI?

Antibiotics can also disrupt the natural balance of microorganisms in the body. This disruption is associated with yeast infections, or mucocutaneous candidiasis. Although a yeast infection is not a bacterial UTI, the resulting genital or urinary discomfort can be easily mistaken for one. Distinguishing between an untreated bacterial infection, an infection resistant to the current antibiotic, and a secondary fungal infection is essential for proper care.

UTI, yeast infection, or an amoxicillin-related urinary problem?

Bladder infections, kidney infections, yeast infections, and medication-related urinary changes can present with overlapping symptoms, making self-diagnosis unreliable. The CDC lists bladder-infection symptoms as painful urination, frequency, urgency, bloody urine, and lower-abdominal pressure. A kidney infection often presents with fever, chills, lower-back or side pain, nausea, and vomiting.

Amoxicillin labeling reports mucocutaneous candidiasis and crystalluria as potential adverse effects. Crystalluria involves the formation of crystals in the urine and can sometimes lead to renal issues, especially after an overdose. Neither candidiasis nor crystalluria is a bacterial UTI. Both can cause urinary changes or difficulty urinating that a reader might interpret as an infection.

Painful or abnormal urination during treatment should not automatically be labeled either a UTI or a harmless side effect. Assuming a symptom is a minor yeast infection when it is actually a progressing kidney infection, or vice versa, can lead to inappropriate care. A healthcare professional must evaluate these symptoms to determine whether the issue is infectious, inflammatory, or related to medication excretion.

Put your knowledge to the test with a handful of quick questions. Select one answer per question and check your understanding.

Amoxicillin and UTI Symptoms

If UTI symptoms start during amoxicillin treatment, what does timing alone show?

Can amoxicillin treat an existing UTI?

US labeling indicates that amoxicillin is appropriate for genitourinary infections caused by susceptible, beta-lactamase-negative isolates of Escherichia coli, Proteus mirabilis, or Enterococcus faecalis. This means the medication is effective only against specific bacteria that have been confirmed to respond to it. Culture and susceptibility information should be considered when available to guide this targeted use.

If you developed new urinary symptoms while taking an antibiotic, what would you most likely do first?

Using amoxicillin as an empiric, first-choice treatment for uncomplicated cystitis is not recommended. Guidelines from the Infectious Diseases Society of America state that amoxicillin or ampicillin should not be used empirically because of relatively poor efficacy and high resistance prevalence in common urinary pathogens. This guidance applies specifically to acute uncomplicated cystitis in premenopausal, nonpregnant women.

Distinguish plain amoxicillin from amoxicillin-clavulanate. These are not interchangeable medications, and one should not be assumed to be equivalent to the other in terms of spectrum or efficacy. Amoxicillin should not be presented as a routine first choice for self-treatment of a suspected UTI. Treatment decisions require professional evaluation to ensure the antibiotic matches the specific pathogen and patient factors.

What to do when urinary symptoms start or do not improve

When urinary symptoms start or fail to improve during antibiotic treatment, the appropriate step is to contact a healthcare professional. A clinician may evaluate a suspected UTI by reviewing symptoms, performing an examination, and ordering urine tests when needed. These tests help identify the specific bacteria involved and determine which antibiotics will be effective.

Follow the prescribed antibiotic instructions exactly as directed. Antibiotics should not be shared with others or saved for later use. Using leftover antibiotics or attempting to self-treat a new or persistent urinary symptom is unsafe and ineffective. Persistent symptoms can reflect an incorrect initial diagnosis, antibiotic resistance, or a completely different condition that requires a different treatment approach.

If symptoms do not improve, they require reassessment rather than an unsupervised medication change. Continuing a medication that is not working can allow an infection to progress or lead to complications. Only a healthcare provider can determine whether the current treatment needs to be adjusted or if a different class of antibiotics is necessary.

Warning signs that require prompt medical care

Certain symptoms indicate that a urinary issue may be more serious than a simple bladder infection and requires timely medical evaluation. Fever, chills, lower-back or side pain, nausea, and vomiting are key indicators of a kidney infection. These signs suggest the infection has spread beyond the bladder and needs urgent attention to prevent further complications.

Severe or concerning urinary symptoms, including significantly reduced urine output, should also prompt urgent medical assessment. These changes can signal kidney dysfunction or obstruction that requires immediate intervention. The CDC advises seeking medical care for any severe or concerning symptom related to the urinary tract.

Amoxicillin therapy carries a risk of serious allergic reactions. Anaphylactic reactions, which can be fatal, have been reported with penicillin therapy. Signs of a serious allergic reaction include breathing difficulty, swelling of the face or throat, and severe skin reactions. A history of a serious hypersensitivity reaction to amoxicillin or another beta-lactam is a contraindication. Serious anaphylactic reactions require immediate emergency treatment. If any of these severe symptoms occur, seek emergency care without delay.

Side effects of amoxicillin

Published by: NHS

Urinary tract infection (lower): antimicrobial prescribing

Published by: National Institute for Health and Care Excellence

Questions and feedback

Please leave out passwords, medical record numbers, insurance details, financial information, exact addresses, and any other confidential or directly identifying details from your message.